Blue-hoo a stiff issue in the bedroom
Viagra has been a godsend for many older – and younger – men whose passion is strong but the flesh weak.
Most can take Viagra for erectile dysfunction without a problem. But a new report has found some may experience an odd side effect – changes in eyesight, including blue-tinted vision, that can last for several weeks.
The report, published in the journal Frontiers in Neurology, describes the cases of 17 men who visited a hospital in Turkey with vision problems that persisted for more than 24 hours after they’d taken sildenafil, the active ingredient in Viagra.
The problems reported included blurred vision, sensitivity to light, impaired eyesight and changes to colour perception, including “intensely blue-coloured vision”, a side effect known as cyanopsia. Those with cyanopsia also reported “red-green colour blindness” in which red and green hues appeared to be brownish, the report said. None of the patients had a history of eye disease or colour blindness.
While it’s known that sildenafil can cause temporary vision changes, including blurred vision and cyanopsia, these side effects typically disappear within three to five hours. Persistent vision changes, such as those described in this report, are rarer. Fortunately, the vision problems for all the men described in this report went away after 21 days.
Last year, researchers in Massachusetts reported the case of a man who suffered vision loss, including “doughnut-shaped” spots in his vision, which lasted for at least two months after he’d consumed an entire bottle of liquid sildenafil.
Because it’s unclear who will experience side effects, health professionals say men should start on lower doses of the drug and use the drug only under prescription.
“Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated,” said study author Dr Cüneyt Karaarslan.